Skip to main content
Advertising

Originally published Sunday, March 3, 2013 at 5:30 AM

  • Share:
           
  • Comments (4)
  • Print

Patient and doctor disagree on statins

People’s Pharmacy on statins, auditory hallucinations and ear pain while flying.

Syndicated columnists

Most Popular Comments
Hide / Show comments
My cholesterol level was just under 250 and like the person quoted, I'm very active... MORE
I am a 60 year old female, former fitness instructor with verh high "good... MORE
I'm a nurse and have worked in cardiology for a lot of my 20 year career. The fact is... MORE

advertising

Q: Several years ago, when my cholesterol was 240, my doctor “ordered” me to take a statin, even though my triglycerides were low and my good HDL high. I pointed out that at age 60, I was able to hike at altitudes over 10,000 feet carrying a pack with very little effort and could easily jog six miles or more. He dismissed this and would not answer my questions about statins.

I wondered if he was concerned about liability, so I offered to sign a release statement showing he had directed me to take a statin and I had declined. He accepted. A few years later, I received a letter from him letting me know how lucky I had been to be his patient and dismissing me from his care.

The whole situation was so absurd that I wasn’t even offended. I am closing in on 72, still jogging, still backpacking and still not taking
statins.

A: The evidence that statins prevent initial heart attacks or prolong life in otherwise healthy people is weak (JAMA Internal Medicine, June 28, 2010). Your doctor should have applauded you as a role model for maintaining such good health. Some people develop muscle pain on statins, which keeps them from exercising.

Q: My elderly mother hears actual songs in her ears. They keep her awake at night, which annoys her. I read in the newspaper about someone who had this problem. There was a name for it, but I can’t remember it. This is the second time in two years she’s had this trouble. The first time it went away on its own after three months.

A: Your mother ought to be evaluated by a neurologist. The sudden onset of an auditory hallucination could be a sign of something serious, such as Parkinson’s disease or a
tumor. Some medications can cause this symptom.

Q: I read a recent column about excruciating ear pain while flying. I had this problem for years, until someone told me about EarPlanes. These are small, soft silicone filters that are inserted an hour before landing.

You can’t imagine the relief I felt on a flight from Copenhagen to Seattle. The plane descends very rapidly from 30,000 feet, and it used to feel like torture. With EarPlanes, it was fine. They work better for me than the Ear Ease cups you described, and you don’t have to bother the attendant for hot water.

A: EarPlanes are silicone earplugs that contain a special pressure-regulating filter. They are supposed to moderate the rapid increase in pressure as the plane descends. After two uses, the earplugs should be replaced.

Ear Ease cups work differently to unblock clogged Eustachian tubes with heat. Both strategies are designed to equalize the pressure in the ear to reduce pain. These products are available online, at airports or at drugstores.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org

News where, when and how you want it

Email Icon

Subscribe today!

Subscribe today!

Get 8 weeks of digital access to The Seattle Times for $1

Advertising

Advertising


Advertising